Street Drug alerts: THC Vaper in Medical Coma; Naloxone-resistant Opioids

Sources: ABC3340.com; CBC.ca

The brother of Patrick DeGrave went to Aurora Memorial Hospital in Burlington Wisconsin due to having issues breathing. At first, doctors thought it might be pneumonia, but soon realized it was something else.

DeGrave says it was a vape cartridge that contained THC — the active ingredient in marijuana.

DeGrave says his brother, who is in his mid-20’s, bought the vape vials off the street, and “within 24 hours he was being sedated and put in a medically induced coma.

“The trauma that he caused to his lungs is significant; the trauma that he caused to his heart is significant. These street vapes are very, very dangerous. My brother nearly lost his life,” he adds.

Having treated eight patients in just four weeks with severe lung damage — all linked to vaping — Children’s Hospital of Wisconsin chief medical officer Dr. Michael Gutzeit issued an alert: “Vaping in teenagers is something that’s harming our kids, and we want that to be loud and clear.”

It’s unclear what type of vapes they are and where they were bought; the state’s Department of Health Services is investigating.

DeGrave isn’t sure what’s next for his brother, but he doesn’t want someone else to make the same mistake. “It’s wait and see,” he says. “We’re uncertain right now if he’ll ever fully recover from this.”


Doctors are warning that a new mix of street drugs has no antidote for overdose victims. In June, Alberta Health Services in Canada issued a public notice that street opioids were being produced with etizolam, a drug similar to benzodiazepines (benzos), such as Valium, Xanax and Ativan.

The overdose symptoms are similar to an opioid overdose — users may look drowsy, have slurred speech, poor coordination, memory loss and breathing difficulties — but unlike with opioids, naloxone won’t prevent the overdose, as the drugs work on a different pathway in the user’s brain.

Dr. Mark Yarema, the medical director of Alberta’s Poison and Drug Information Service, said he started receiving reports in April or May from emergency rooms and safe consumption sites that have seen cases where drug users overdose on what medical workers believe are opioids, but the patients don’t respond to naloxone.

Doctors say naloxone should still be used, however, as it could at least reverse the effects of the opioid the drug is paired with.

Ex-Addict To Celebrate Recovery With 100-Mile NJ Bicycling Fundraiser
Featured Video: Allied Health/Medical Science Careers